Antobiotic Diarrhoea Solicitors - Medical Negligence Solicitors Compensation Claims
Our personal injury solicitors operate a specialist medical negligence compensation service. Our solicitors deal with claims using a no win no fee arrangement which means that if you don't win then you don't pay them their professional costs. If you would like legal advice at no cost with no further obligation just complete the contact form or email our lawyers offices or use the helpline and an Antibiotic Diarrhoea solicitor will review your medical negligence compensation claim and phone you immediately.
Our medical negligence solicitors have offices situated in Adelaide, Brisbane, Canberra, Melbourne, Perth, Darwin, and Sydney. Do yourself justice - give us a call.
Antibiotic Diarrhoea Medical Overview
Antibiotic associated diarrhoea didn't become a problem until the mid-1900s, when antibiotics became in use for various things. The actual cause of the disease was not known until the 1970s. Prior to that, it was felt to be due to a Staphylococcal infection of the gut. When it was discovered, it was found that the real problem was a toxin derived from Clostridium difficile, a type of bacterium.
In today's time, antibiotic associated diarrhoea has the potential to be from other bacteria and is usually a self limited disease that occurs after taking an antibiotic. Most people get better if the antibiotic is stopped and if they receive supportive measures. If the disease is in fact associated with Clostridium difficile, however, the disease is considered more severe than others and can last a longer time.
The incidence of antibiotic associated diarrhoea in the hospital is as high as 10-15 percent of all cases receiving antibiotics. Some will become asymptomatic carriers of the disease. Those who tend to get the condition are those with advanced age, a compromised immune system, other illnesses and abdominal surgery. The longer you are on the antibiotic, the greater the risk of getting antibiotic associated diarrhoea. In the hospital, the rate is around 10 percent if a person is on two weeks of antibiotics but the risk increases to fifty percent after four or more weeks of antibiotics.
Antibiotics which cause antibiotic associated diarrhoea tend to be broad spectrum antibiotics, including extended coverage penicillins, clindamycin and cephalosporins. It is far more common among hospitalized patients than it is in the community. Nursing homes have a higher than average risk of having people with the disease.
If a person is on multiple antibiotics that have poor intestinal absorption or a high degree of biliary excretion, the risk of antibiotic associated diarrhoea is greater. This disrupts the normal flora of the gut and the bacteria die. If the bacteria can resist the antibiotics, then there will be no or limited diarrhoea. When the bacteria die, there is an osmotic change in the gut so that water is secreted into the bowels, causing diarrhoea.
In fact, only about 15 to 20 percent of all antibiotic associated diarrhoea is caused by Clostridium difficile. It is an anaerobic bacterium that yields a toxin. It can be found in five percent of normal adults and can be found in infants who are healthy. There are three stages of Clostridium difficile infections. There is first a focal necrosis of the tissue with neutrophils present in the tissue. Then there is a strong exudate in what's known as volcano lesions. The third stage involves a diffuse necrosis with ulceration of the lining of the bowel.
The signs and symptoms of antibiotic associated diarrhoea can be a mild diarrhoea or a severe and fulminant colitis. The severity depends on age, other illnesses, the immune system and the use of drugs that inhibit movement of the colon (peristalsis). Diarrhoea develops during treatment but can occur as late as two months after stopping the antibiotics. There are cramps associated with the diarrhoea and there can be bloody diarrhoea. There are often white blood cells found in the stool. There may be a mild fever associated with the colon symptoms.
The diagnosis of antibiotic associated diarrhoea involves finding the toxin of Clostridium difficile in the stool or the finding of certain bacteria growing out of stool cultures. There is an ELISA test, which is an enzyme linked immunosorbent assay that detects the Clostridium difficile toxin. It is a relatively fast, clinically relevant test. It is a sensitive test, with a 75-85 percent sensitivity. Doctors can also use endoscopy to show the evidence of necrosis and inflammation of the colonic tissue.
The first treatment for antibiotic induced diarrhoea is to stop the offending antibiotic. This can start the process of healing of the intestinal tissue. Most will recover with this treatment alone. IV fluids can be given to replace lost fluids and an antibiotic known as metronidazole or Flagyl can be given to kill off the offending bacterium. Vancomycin is used whenever metronidazole fails or the person is extremely ill with the condition. The antibiotics are used for around 7 to 10 days, during which time the patient generally gradually recovers.
HELPLINE: ☎ 1800 633 634
The author of the substantive medical writing on this website is Dr. Christine Traxler MD whose biography can be read here